Heavy Snow, Anderson
- When
- December 1, 12:00 AM CST to 4:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
The heavy snow event of the previous day was winding down and ending early on the 1st of December. As mentioned on the previous narrative, the remarkable nature of this storm was the large difference in snowfall totals within a short distance.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
The heavy snow event of the previous day was winding down and ending early on the 1st of December. As mentioned on the previous narrative, the remarkable nature of this storm was the large difference in snowfall totals within a short distance. For example, most of Douglas, Lyon and Osage counties received well under 4 inches of snow yet a few spots in these counties received 6 to 8 inches of snow. Meanwhile, a widespread snowfall of 6 to 9 inches was reported in Anderson, Coffey and Franklin counties. Drifting was also common in these three counties. Snowfall of up to 11 inches in the vicinity of Ottawa in Franklin county was blown into drifts three feet deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 30, 4:25 PM CST, 7 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CST THU NOV 30 2006 .DISCUSSION... SNOWFALL AMOUNTS TONIGHT REMAIN THE MAIN FORECAST CONCERN. WATER SHORTWAVE SHOWING STRONG UPPER LOW OVER NORTHWEST TX MOVING MORE OF AN EASTWARD TURN AS STRONGER WINDS ALOFT HAVE COME AROUND TO THE SOUTH AND EAST SIDE. THIS SHOULD HELP ALLOW THE SYSTEM TO TURN MORE NORTHEAST THIS EVENING AND OVERNIGHT. DEFORMATION ZONE HAS SET UP ACROSS KS FROM SOUTHCENTRAL INTO EAST CENTRAL KS WITH THE DRY AIR HOLDING TIGHT NORTH OF HIGHWAY 56 WEST OF OSAGE COUNTY. MODELS...ESPECIALLY THE GFS MODEL...BRINGS MORE SIGNIFICANT SNOWFALL FURTHER NORTH AGAIN THIS EVENING THEN PIVOTS EASTWARD OVERNIGHT...ALTHOUGH WITH LITTLE OR NO SNOW OVER THE NORTHERN FRINGES OF THE HEAVY SNOW WARNING AREA...TOTAL AMOUNTS WILL BE MUCH LESS. AS A RESULT...HAVE TRIMMED TOTAL SNOWFALL AMOUNTS AND DOWNGRADED THE WARNING FROM COUNCIL GROVE TO TOPEKA AND OSKALOOSA TO A SNOW ADVISORY WITH AMOUNTS GENERALLY 1 TO 4 INCHES...MAINLY THE SOUTHEAST PORTIONS OF THOSE COUNTIES. WILL ALSO CANCEL THE SNOW ADVISORY TO THE NORTH WITH ONLY CHANCE POPS AT BEST. A MUCH DIFFERENT STORY JUST TO THE SOUTH ACROSS EAST CENTRAL KS. STRONG ISENTROPIC LIFT WILL CONTINUE THIS AREA THROUGH THE EVENING AND TAPER OVERNIGHT AS QVECTOR FORCING DIMINISHES...BUT NOT BEFORE AN ADDITIONAL 6 TO 10 INCHES OCCURS OVER THE EASTCENTRAL AREAS SOUTH AND EAST OF I-35. THE STORM EXITS RAPIDLY TO THE EAST LATE IN THE NIGHT WITH MOSTLY SUNNY SKIES MANY AREAS FRIDAY. HAVE TRIMMED HIGHS FRIDAY WITH THE EXPECTED SNOWCOVER IN THE 20S AND LOWER 30S...BUT INTO THE 40S MUCH OF THE SNOW FREE AREA. DRY WEATHER WILL HOLD IN THE EXTENDED THROUGH THE MIDDLE OF NEXT WEEK. HIGHS IN THE 30S AND 40S WILL BE THE RULE THROUGH EARLY NEXT WEEK WITH THE COLDER READINGS WITH THE SNOWCOVER OVER THE WEEKEND...THEN MAINLY THE LOWER 40S THE MIDDLE OF NEXT WEEK. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING CONTINUES UNTIL 6AM FRIDAY ALONG SOUTH OF AN EMPORIA TO LAWRENCE LINE. SNOW ADVISORY TIL 6AM FRIDAY ALONG A COUNCIL GROVE TO TOPEKA AND OSKALOOSA LINE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 406 PM CST THU NOV 30 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-011200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 406 PM CST THU NOV 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT AN UPPER LEVEL SYSTEM WILL MOVE THROUGH OKLAHOMA INTO EASTERN MISSOURI THROUGH TONIGHT. SIGNIFICANT SNOWFALL WILL CONTINUE TO SPREAD INTO PORTIONS OF EAST CENTRAL KANSAS THIS EVENING AND TONIGHT. THE HEAVIEST SNOW SHOULD OCCUR SOUTHEAST OF A COUNCIL GROVE TO LAWRENCE LINE...WHERE 6 TO 8 INCHES IS GENERALLY EXPECTED...WITH AREAS SOUTH OF INTERSTATE 35 RECEIVING UP TO 10 TO 12 INCHES. FOR COUNTIES ALONG A LINE FROM COUNCIL GROVE THROUGH TOPEKA AND OSKALOOSA...SNOWFALL OF GENERALLY 1 TO 4 INCHES IS POSSIBLE WITH THE HEAVIER AMOUNTS IN THE FAR SOUTHEAST PORTIONS OF THE COUNTIES. SNOWFALL WILL DIMINISH FROM WEST TO EAST ACROSS THE AREA BY EARLY FRIDAY MORNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 740 PM CST THU NOV 30 2006 KSZ026-037>040-054>056-058-059-010345- JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN- COFFEY-ANDERSON- INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA 740 PM CST THU NOV 30 2006 THE FOLLOWING ARE SNOW REPORTS RECEIVED THROUGH 745 PM FROM PORTIONS OF EAST CENTRAL AND NORTHEAST KANSAS... ANDERSON COUNTY...6 INCHES IN WELDA...4 INCHES 2 MILES WEST OF COLONY... COFFEY COUNTY...6 INCHES IN GRIDLEY... FRANKLIN COUNTY...7 INCHES IN WELLSVILLE... OSAGE COUNTY...6 INCHES 4 MILES EAST OF MELVERN...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 911 PM CST THU NOV 30 2006 KSZ040-054>056-058-059-010515- DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA 911 PM CST THU NOV 30 2006 THE FOLLOWING ARE SNOW REPORTS RECEIVED THROUGH 9 PM FROM PORTIONS OF EAST CENTRAL KANSAS... ANDERSON COUNTY...6 INCHES IN WELDA...5 INCHES IN GARNETT WITH HEAVY SNOW REPORTED COFFEY COUNTY...8 INCHES MEASURED 3 MILES ENE OF WAVERLY DOUGLAS COUNTY...REPORTS RANGE FROM 4 TO 7 INCHES FOR SNOWFALL IN BALDWIN CITY FRANKLIN COUNTY...9 INCHES MEASURED IN WELLSVILLE WITH SNOWFALL RATES OF 1 INCH PER HOUR FROM 7 PM TO 9 PM LYON COUNTY...6.5 INCHES MEASURED IN HARTFORD OSAGE COUNTY...6 INCHES 4 MILES EAST OF MELVERN
The national radar mosaic for the moment the first event began.
3 heavy snow, 3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7727, 7728, 7729, 7730, 7732, 7733.